Georgia, 2014

Wildfire in Georgia, February 9, 2014

February 9, 2014 · NWS FFC · 1 event in 1 county or zone

A weak shortwave pushed through north Georgia on the 9th, increasing cloud coverage. No critical fire weather conditions were present, but a wildfire did develop in northeast Georgia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak shortwave pushed through north Georgia on the 9th, increasing cloud coverage. No critical fire weather conditions were present, but a wildfire did develop in northeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 9, 2:48 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Feb 9, 2:48 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
248 PM EST SUN FEB 9 2014

...POTENTIAL INCREASING FOR SIGNIFICANT ICE EVENT ACROSS PORTIONS OF
NORTH AND EAST CENTRAL GEORGIA LATE TUESDAY INTO WEDNESDAY...

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
MAIN CONCERN IS WITH WINTRY PRECIP POTENTIAL BEGINNING LATE IN THE
SHORT TERM AS PERSISTENT ADVECTION OF GULF MOISTURE LOOKS TO
OVERRIDE CAA DUE TO HIGH BUILDING IN FROM NORTH. A STRONG 1035MB SFC
HIGH WILL PUSH A MOSTLY DRY BACKDOOR COLD FRONT SOUTHWARD ACROSS THE
CWA MONDAY. GOOD CONSENSUS AMOUNG LATEST MODEL SOLUTIONS WITH ONSET
OF GULF MOISTURE COMING IN FROM THE SOUTHWEST AFTER 00Z TUESDAY AND
ON THE INCREASE INTO THE LONG TERM. HAVE CHANCE POPS TRENDING UP TO
LIKELY OVERNIGHT THEN DEFINITE JUST BEYOND THE PERIOD. CONSENSUS OF
BUFR SOUNDINGS AND CRITICAL THICKNESSES SUPPORT P-TYPE AS MAINLY
RAIN ACROSS CENTRAL GEORGIA IN THE MONDAY NIGHT PERIOD BUT A MIX OF
RAIN/SNOW TO SNOW/SLEET IN THE 06-12Z PERIOD FOR PORTIONS OF NORTH
GA INCLUDING THE NORTH METRO AREA. A MAINLY SNOW/SLEET MIX IS LIKELY
IN THE NORTHERN TIER OF THE CWA...THOUGH THE PROGGED QPF GRADIENT
TRENDS TO LOWER AMOUNTS FURTHER NORTH.

SNOW/SLEET TOTALS AND TEMPS...LATEST BLEND LOOKS REASONABLE WITH
MUCH OF NORTH GA INCLUDING THE METRO AREA 2-3 DEGREES ABOVE FREEZING
MONDAY NIGHT...WHILE THE HIGHER ELEVATIONS DO STILL SUPPORT FREEZING
SURFACE TEMPS. HAVE USED THIS TO LIMIT SNOW/SLEET ACCUMULATION
EXTENT TO MAINLY THE FAR NORTH UP TO ABOUT 0.5 INCHES FOR THIS
OVERNIGHT PERIOD. AREAS AS FAR SOUTH AS THE ATLANTA METRO AND
CARROLLTON AREAS MAY SEE THE MIX OF RAIN/SLEET/SNOW...BUT THINKING
SURFACE TEMPS WILL BE TOO WARM FOR ACCUMULATION. STILL SOME
UNCERTAINTY IN THIS SO WILL LEAVE IN CURRENT WATCH.

THE GROWING CONCERN IS STARTING TO FOCUS BEYOND THIS ONSET STAGE OF
WINTRY PRECIP AND MORE TO THE OVERRUNNING MOISTURE AGAINST A STRONG
CLASSICAL CAD WEDGE AND RESULTANT FREEZING RAIN POTENTIAL FOR LATE
TUESDAY THROUGH WEDNESDAY. PLEASE SEE LONG TERM DISCUSSION BELOW FOR
MORE DETAILS. HAVE EXTENDED THE CURRENT WINTER STORM WATCH THROUGH
TUESDAY NIGHT AND FARTHER SOUTH INTO CENTRAL GEORGIA BECAUSE OF THIS.

BAKER

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A VERY INTERESTING BEGINNING FOR THE LONG TERM. THE FIRST SYSTEM
WILL BE EXITING THE CWA DURING THE DAY TUESDAY...ALTHOUGH SOME LIGHT
PRECIPITATION WILL CONTINUE INTO THE AFTERNOON. THE NEXT SYSTEM WILL
MOVE INTO THE CWA TUESDAY NIGHT AND WEDNESDAY. AT THE SAME TIME THE
SURFACE HIGH WILL BE WEDGING INTO THE CWA BRINGING COLDER TEMPS.
HAVE LOWERED MAX TEMPS ON WED AS MAV/MET APPEAR TOO WARM. THIS WILL
KEEP TEMPS AT OR BELOW FREEZING FROM ATLANTA TO ATHENS TO
GAINESVILLE FOR LATE TUESDAY NIGHT AND WEDNESDAY. THIS COULD MAKE
FOR A SIGNIFICANT ICING EVENT...HOWEVER THIS IS FOR DAY 3 AND THERE ARE
SEVERAL MODEL RUNS BETWEEN NOW AND THEN. PERTAINING TO THE CURRENT
WINTER STORM WATCH...WILL MAINTAIN THE CURRENT WATCH THROUGH 00Z
WED. WILL ISSUE A NEW WINTER STORM WATCH THAT WILL INCLUDE ALL OF
NORTH GA AND PARTS OF CENTRAL GA...INCLUDING THE MCN AREA...FROM 00Z
WED UNTIL 12Z WED. FOR THE REST OF THE LONG TERM...SEE THE PREVIOUS
DISCUSSION BELOW...

17

/ISSUED 515 AM EST SUN FEB 9 2014/
COASTAL WAVE FINALLY MOVES OFF SHORE EARLY THURSDAY. DRY FOR
FRIDAY. WITH NORTHWEST FLOW ALOFT ANOTHER WAVE MOVES SOUTHEAST AND
COULD POSSIBLE BRING SOME RAIN FOR SATURDAY AND SATURDAY NIGHT
MAINLY FOR THE NORTH. LOWERED TEMPERATURES FOR MONDAY NIGHT INTO
WEDNESDAY SEVERAL DEGREES BASED ON CLOUDS...PRECIPITATION AND THE
EASTERLY FLOW

41

&&

.AVIATION...
18Z UPDATE...
MAINLY LOW END VFR CONDITIONS TO START OUT WITH AS SCT COVERAGE NEAR
4 KFT LEVEL...THEN LOWERING TO MVFR CIGS NEAR 12Z MONDAY FOR KATL
AND NEARBY SITES. WINDS SHOULD STAY OUT OF WNW TO NW FOR PERIOD
DECREASING OVERNIGHT THEN STAYING UNDER 10 KTS MONDAY. PRECIP
POTENTIAL BEYOND END OF FORECAST PERIOD. INCLUDED VCSH FOR KATL LATE
IN PERIOD THOUGH INCREASING CHANCES MONDAY NIGHT AND POTENTIAL FOR
MIX WITH SNOW OR SLEET WITH LITTLE TO NO ACCUMULATIONS EXPECTED AS
SURFACE TEMPS LOOK A BIT TOO WARM. STILL DECENT UNCERTAINTY THIS
LATE IN PERIOD BUT WORTH MENTION.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON CIGS. HIGH CONFIDENCE ON VSBY AND WIND.

BAKER

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          37  55  35  35 /   5  20  60  80
ATLANTA         40  51  36  36 /   5  20  60  80
BLAIRSVILLE     33  45  32  32 /  10  20  60  80
CARTERSVILLE    36  49  34  36 /   5  20  60  80
COLUMBUS        43  60  42  46 /   0  20  60  80
GAINESVILLE     38  49  33  35 /   5  20  60  80
MACON           41  61  41  43 /   0  10  60  80
ROME            35  47  32  36 /   5  20  60  80
PEACHTREE CITY  37  52  36  38 /   5  20  60  80
VIDALIA         46  66  44  52 /   0   5  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING FOR THE FOLLOWING ZONES: BALDWIN...BIBB...BUTTS...
CLARKE...CLAYTON...COWETA...CRAWFORD...FAYETTE...GLASCOCK...
GREENE...HANCOCK...HARRIS...HEARD...HENRY...HOUSTON...JASPER...
JEFFERSON...JONES...LAMAR...MADISON...MERIWETHER...MONROE...
MORGAN...NEWTON...OCONEE...OGLETHORPE...PEACH...PIKE...PUTNAM...
ROCKDALE...SPALDING...TALBOT...TALIAFERRO...TAYLOR...TROUP...
TWIGGS...UPSON...WALTON...WARREN...WASHINGTON...WILKES...
WILKINSON.

WINTER STORM WATCH FROM MONDAY EVENING THROUGH WEDNESDAY MORNING
FOR THE FOLLOWING ZONES: BANKS...BARROW...BARTOW...CARROLL...
CATOOSA...CHATTOOGA...CHEROKEE...COBB...DADE...DAWSON...DEKALB...
DOUGLAS...FANNIN...FLOYD...FORSYTH...GILMER...GORDON...
GWINNETT...HALL...HARALSON...JACKSON...LUMPKIN...MURRAY...NORTH
FULTON...PAULDING...PICKENS...POLK...SOUTH FULTON...TOWNS...
UNION...WALKER...WHITE...WHITFIELD.

&&

SHORT TERM...BAKER
LONG TERM....17
AVIATION...BAKER
Hazardous weather outlook, Feb 9, 4:29 PM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
429 PM EST SUN FEB 9 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
429 PM EST SUN FEB 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

WINTER WEATHER IS EXPECTED TO IMPACT MUCH OF GEORGIA MONDAY NIGHT
INTO TUESDAY NIGHT. A WINTER STORM WATCH HAS BEEN ISSUED FOR AREAS
ALONG AND NORTH OF CARROLLTON TO ATLANTA TO HOMER FOR MONDAY NIGHT
THROUGH TUESDAY AFTERNOON. THIS EVENT WILL MAINLY BE FOR SNOW AND
SLEET ACCUMULATIONS.

THE WINTER STORM WATCH HAS BEEN EXTENDED TO MUCH OF CENTRAL
GEORGIA FOR TUESDAY NIGHT AND HAS THE POTENTIAL TO BE EXPANDED
INTO WEDNESDAY. THE WATCH IS IN EFFECT ALONG AND NORTH OF A LINE FROM
HAMILTON TO WARNER ROBINS TO LOUISVILLE. THIS EVENT HAS THE
POTENTIAL FOR SIGNIFICANT ICE ACCUMULATIONS.

SEE ATLWSWFFC FOR SPECIFIC DETAILS ON WATCH LOCATIONS...TIMES AND
POTENTIAL WINTER PRECIPITATION ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Union

When
February 9, 6:30 PM EST to 11:00 PM EST
Where
Union forecast zone
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Crawford Top burned 1 acre and resulted in $1500 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511161.